MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER

ARROW INTERNATIONAL LLC ARROW EPIDURAL CATHETERIZATION KIT; ANESTHESIA CONDUCTION CATHETER
Catalog Number SJ-05501
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported "we had an epidural catheter that broke off in a patient back during removal that i was able to still retrieve later on that morning." additional information received reports "after several hours an attempt was made with clamp to remove with gentle traction and it was successful.There was no issues relating to the patient.The residual catheter was removed with no patient harm." the patient's current condition is reported as "discharged home".
 
Additional Manufacturer Narrative
(b)(4).
 
Additional Manufacturer Narrative
(b)(4).The customer reported the epidural catheter broke during removal.The customer returned one 10ml injection syringe, one catheter adapter, and two epidural catheter pieces.The components were received connected together.The returned components were visually examined with and without magnification.Visual exanimation of the returned syringe and catheter adapter revealed both components appear typical with no observed defects or anomalies.Visual examination of the returned catheter pieces revealed on the likely most proximal piece, the extrusion and coil wire are damaged/stretched at the likely distal end.The extrusion and coil wire on the likely most distal piece are also stretched at the point of separation at the likely proximal end with the coil wire extending approximately 9.5cm beyond the extrusion.Also, both the proximal and distal ends of the returned catheter pieces appear to be intact.The catheter appears to have been used as biological material can be seen between the inner coils and adhesive can be seen on the outer extrusion.No other defects or anomalies were observed.The customer also provided photos that appear to show a separated catheter and lidstock.A dimensional inspection was performed on the catheter.The proximal end catheter extrusion piece measures approximately 78.0cm.The distal end catheter piece measures approximately 14.9cm.Both catheter pieces combine to measure approximately 92.9cm.None of the catheter appears to be missing.However, with the coils and extrusion being stretched, this is why the catheter is outside of the specification of 88.5-91.5 cm per graphic.A device history record review was performed on the epidural catheter with no relevant findings.The ifu for this kit warns the user, "never tug or quickly pull on catheter during removal from patient to reduce risk of catheter breakage.Do not apply additional tension on the catheter if catheter begins to stretch excessively.Reposition patient to open the vertebral interspaces and re-attempt removal if resistance is encountered or if catheter stretches excessively during removal." the reported complaint of epidural catheter breaking during removal was confirmed based upon the sample received.The customer returned two catheter pieces that were separated at the extrusion.None of the catheter appeared to be missing.At the point of separation, the extrusion and coil wire were stretched on the likely proximal piece and was also stretched on the likely distal piece.The ifu for this product warns the user not to apply additional tension if the catheter begins to stretch as there is a risk for separation.Therefore , based upon the condition of the sample received, unintentional user error caused or contributed to this event.No further action is required at this time.
 
Event or Problem Description

Brand Name
ARROW EPIDURAL CATHETERIZATION KIT
Common Device Name
ANESTHESIA CONDUCTION CATHETER
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key20189216
Report Number9680794-2024-00860
Device Sequence Number8250572
Product Code BSO
UDI-Device Identifier50801902013694
UDI-Public(01)50801902013694(11)240430(17)260331(10)33F24B0160(21)
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K140110
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date03/31/2026
Device Catalogue NumberSJ-05501
Device Lot Number33F24B0160
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2024
Supplement Date Received by Manufacturer09/20/2024
Initial Report FDA Received Date09/11/2024
Supplement Report FDA Received Date09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/30/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NONE REPORTED; NONE REPORTED
Patient SexUnknown